Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Do I need to take Enalapril continuously?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I am 47yrs old.take Enalapril 20 for high bp.I stopped three days ago and my readings are about96/55 or 110 58 more or less.Is this an indication that I may not need them anymore.I have seemed to be tired of late after taking it so I just wanted to see what would happen to the readings and see if tiredness subsided.I have though resumed taking it as of this morning just in case. Thanks XXXXXXX
Posted Wed, 25 Apr 2012 in Valvular Heart Disease
Answered by Dr. Robert Galamaga 17 minutes later

Thanks for the query.

Let me address some of your concerns here and provide you with good information and reassurance. Regarding your symptoms of tiredness. This can be due to a multitude of causes. Certainly as you have expressed your query a low blood pressure can cause this type of thing. It is certainly possible that if your blood pressure medication is keeping your blood pressure at a low level then you would feel fatigued and tired.

It is obvious that at one point in your life. Your blood pressure was high enough that your recommended that you take medication. Sometimes if a patient makes some lifestyle modifications the blood pressure can come under better control and we can consider taking the medication out or reduce the dosage of the daily regimen.

These modifications include a change in diet or activity level. Sometimes even a modest degree of weight loss can lead to a significant decrease in average blood pressure.

If you feel that you have made some of these changes then it is certainly reasonable to consider discontinuing your medication but. I do want to make sure that the readings what you are getting are accurate. I would recommend that you pay a visit to your doctors office to have him or his nurse check your blood pressure to assure that you are getting accurate results. If at that point your blood pressure is appropriately controlled then you can have some supervision in taking the medication out of your daily regimen. Over time your blood pressure will need to be monitored while off the medication. It can take several days for the medication to completely work it's way out of your system.

Got your thoughts regarding fatigue being related to your blood pressure are quite accurate. I am hopeful that this is the real cause of your fatigue and if so as your blood pressure returns back to a normal range your fatigue should significantly improve. I would advise that you continue a very healthy lifestyle and activity level as this is certainly going to maintain your optimal health.

Again I thank you for your query. I hope my response has been both informative and adequate. If you have additional follow-ups I am available to address them.
Above answer was peer-reviewed by
Follow-up: Do I need to take Enalapril continuously? 4 hours later
Thank you for your full and helpful answer.Just to underline the matter,could you confirm for me that readings of 96/55 or just say 100/55 without medication are reasonably ok,but is it a false reading because after more than a year of Enalapril tablets it takes more than three days to leave the system and the body to regulate its self.
I would say that iv'e lost abit of weight ,but am only about 11.5 ston,whatever that is in kilos.I will be checking with my doctor next week.It would be great if I could stop taking medication.Lastly would I dare stop the medication a few days before I get the nurse to check my bp.Thank you for your patience and apologise if I have repeated myself somewhere.
Kind regards XXXXXXX
Answered by Dr. Robert Galamaga 1 hour later
Hello and thanks for the followup.

100/55 is generally a good blood pressure and I would expect that after 3 days, the enalapril is almost completely out of your system. If you otherwise feel fine, I would continue to monitor the blood pressure and do not take any additional enalapril until you see your doctor or nurse. If possible, I'd like you to take your blood pressure on a different monitor somewhere else (friend or family member or pharmacy) just so we can verify that your readings are accurate.

Perhaps your diet or even your stress level has changes lately which can also have an impact on your blood pressure.

Grahm, again I wish you all the best and continued good health. Thanks again for your query and take good care.

Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiac Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor